Posted By CCF Neuro MD MJD on October 01, 1998 at 17:12:39:
In Reply to: secretion management posted by AMS on October 01, 1998 at 11:20:28:
I would appreciate any information you may provide on the following:
60 y/o male, 5 mos. post medullary infarct with severe pharyngeal
stage Dysphagia. He consistently has thick, glue-like secretions
which are expelled in large chunks throughout the day. These keep
him awake at night and are hampering swallowing therapy. Have you
any suggestions which may 1)reduce the amount of the secretions, and 2)make
them less viscous? He has tried Robinol without success. He is currently
on trial feeds of applesauce and cranberry juice(to cut the secretions). Any
suggestions you may be able to offer will be most appreciated. Thank you.
Secretions can be quite difficult, and often the medications used are note ideal. Robinol (Glycopyrrolate) is pretty well tolerated though it doesn't seem to be helping here. Tricyclic Antidepressants like Elavil (Amitryptiline) have properties that help secretions. Stronger medications like Propanteline or transdermal Scopolamine can also be used, but can have more prominent systemic complications and can cause confusion (as all of these can) especially in the elderly. If medications are of no help, suction devices can be used. More expensive but quite effective are Inexsufflators which push air in to break up sputum then ***** it out like a vacumn. The most important thing is evaluation by good speech/swallowing and respiratory car therapists. They can give good advice on minimizing secretions and teach chest physical therapy methods that family can help with to break up the secretions. Good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.